Onset of male gynaecomastia in a patient treated with sunitinib for metastatic renal cell carcinoma

Pierluigi Ballardini, Guido Margutti, Camillo Aliberti, Roberto Manfredini

Research output: Contribution to journalArticle

Abstract

Sunitinib is an orally administered multitargeted tyrosine kinase inhibitor that has demonstrated substantial antitumour activity in patients with metastatic renal cell carcinoma. The more common grade 3 or 4 adverse effects of sunitinib include hypertension, fatigue, hand-foot syndrome, elevated lipase and lymphopenia. We report the case of a 69-year-old patient with metastatic renal clear-cell carcinoma, treated with nephrectomy and three lines of therapy (interleukin-2 plus interferon-α2a, vinorelbine plus gemcitabine, and capecitabine), who started a fourth-line therapy with oral sunitinib because of disease progression. At the end of his fifth cycle of sunitinib therapy, the patient complained of the development of abnormally large mammary glands associated with pain and peri-areolar erythema. After 2 weeks off therapy, a partial reduction in mammary gland enlargement, local pain and erythema was observed. However, re-initiation of sunitinib treatment was followed by bilateral breast enlargement again. The mechanism by which sunitinib induces gynaecomastia is thought to be associated with an unknown direct action on breast hormonal receptors. To the best of our knowledge, this is the first report of an association between sunitinib and gynaecomastia.

Original languageEnglish
Pages (from-to)487-490
Number of pages4
JournalClinical Drug Investigation
Volume29
Issue number7
DOIs
Publication statusPublished - 2009

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Onset of male gynaecomastia in a patient treated with sunitinib for metastatic renal cell carcinoma'. Together they form a unique fingerprint.

  • Cite this